Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


loosing a lot of weight
Sep 3, 2011

i had previously written to you about my sister who's been HIV + for 9yrs now an is taking AZT.my worry is that she looses a lot of weight including facial wasting and veins are all over her arms and legs though she rarely falls sick except for chest pains and headaches.this makes her look scary and she looses self esteem because its so evident that shes sick. my question is if its advisable that she stops her regimen because she'd tried it for about two weeks and she was improving or should she change the regimen(she had once changed her drugs due to the same reason.plz Dr. help i really love my sister and i dont wanna loose her. i am from Kenya

Response from Dr. Young

Hello and thanks for the follow up from Kenya,

From what you describe, I have concerns that your sister may be having some problems with either the effectiveness or side effects of her treatment. I'll hope that your sister is taking more than just AZT, since current treatments would entail the use of at least three different medications for HIV.

Most importantly, and not mentioned in your query, is whether her HIV medications are suppressing her virus (ie., is her viral load undetectable or not). If her virus is not suppressed, this could easily explain weight loss, though there are also many other potential reasons.

If on the other hand, her viral load is suppressed, than what you're describing appears to be HIV-associated lipoatrophy (one of the forms of lipodystrophy). Loss of fat of the face and other body sites can be very visually apparent and stigmatizing. While lipodystrophy is associated with some HIV medications (including, to a lesser extent, AZT), the risk of developing lipo also has much to do with the extent or severity of one's HIV/AIDS disease. For some patients switching off AZT (or more commonly d4T) can slowly improve the fat appearance.

Paradoxically, stopping HIV medications might actually be the wrong thing to do if improving fat loss is the goal- return of the HIV might accelerate weight (and fat) loss and worse, but your sister at greater risk of new AIDS complications. On the other hand, a switch to an alternative HIV treatment could allow her to continue to keep HIV away and improve symptoms.

I hope this helps and wish you and your sister well, BY



Previous
first line drug regimen - atripla
Next
Starting soon [Note in editing: Please share your experiences]

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement